OGDEN -- Emergency room physicians are seeing a rise in the incidences of children experiencing nicotine poisoning from ingested or spilled e-cigarette refills.
Janet Smith, director of emergency services at Ogden Regional Medical Center, said the refills are toxic to drink or touch and can be fatal to children.
"E-cigarette refill liquid is very attractive because it smells good, is brightly colored like candy or juice and has artificial flavors like grape, sugar cookie, pina colada and more," Smith said. "The small containers contain highly concentrated amounts of nicotine as well as other chemicals. Nicotine can also be absorbed through the skin in toxic amounts and the area."
Smith said symptoms of nicotine poisoning include everything from abdominal cramps, agitation, muscle twitches, rapid breathing, burning in the mouth, confusion and convulsions to drooling, fainting, coma, rapid heart beat on breathing cessation.
Anna Guymon, tobacco prevention and control program specialist at the Weber-Morgan Health Department, said she is very concerned with the news, but not surprised.
"We have heard several anecdotes from school resource officers about youth drinking the e-cigarette 'juice' with adverse health effects reported," she said. "Ingestion of the e-juice has already resulted in the death of a child" in Israel.
Guymon said peer-reviewed studies published so far report people passively exposed to e-cigarettes aerosol absorb nicotine (measured as cotinine), with one study showing levels comparable to passive smokers.
"Nicotine is a poison, and pound for pound children are at a higher risk than adults for health effects," she said. "Due to their small size, children breathe more rapidly and take in more secondhand smoke, or secondhand vapor than adults."
Smith and Guymon said if a child accidentally ingests the refills, get emergency care immediately.